Hail, Knox
- When
- May 9, 6:29 PM CST
- Where
- Knox County, Verdigre
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.600, -98.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 9, 3:19 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 419 PM CDT SUN MAY 9 2004 .DISCUSSION... FCST CONCERN CONTINUES TO BE THE PROSPECTS FOR THUNDERSTORMS AND SEVERE WEATHER THROUGH MIDWEEK. SHORT TERM...18Z OAX SPECIAL SOUNDING WAS A LOT DRIER THAN 12Z MODELS SUGGESTED IT SHOULD BE. THIS IS LIKELY DUE TO SINKING MOTION ALOFT BEHIND MID LVL MESO TROUGH MOVING OUT OF THE AREA LEFT OVER FROM LAST NIGHTS TSTMS. THIS SHOULD CUT DOWN ON INSTABILITY AND SVR POTENTIAL IN E CNTRL NEB FOR A WHILE AND TEND TO SLOW THE ADVANCE OF THE COLD FRONT. SHEAR IS ALSO ON THE WEAK SIDE. FORECAST SCENARIO IS FOR PULSE TYPE SEVERE IN NORTHEAST NEB THIS EVE WITH STRONG OUTFLOW WINDS...THEN CONSOLIDATING TO AN MCS OVERNIGHT AS MOIST INFLOW INCREASES. THIS WILL DRIVE THE BOUNDARY SLOWLY SOUTH...ALTHOUGH CORFIDI VECTORS ARE NOT AT ALL STRONG. NOT SURE WHAT TO MAKE OF 18Z MESOETA REDEVELOPMENT OF A RAIN REGION IN NORTHERN NEB LATE TONIGHT INTO MON MORNING EXCEPT THAT IT IS VERY SLOW LOOKING IN DRIVING THE BOUNDARY SOUTH. MON LIKELY TO START CLOUDY AND RAINY NORTH OF THE SFC FRONT...AND LIKELY MUCH TOO COOL FOR SFC BASED AFTERNOON CONVECTION. SOME PROSPECTS FOR WARM ADVECTION TSTMS ABOVE THE BNDRY LAYER AS A VIGOROUS LLJ SETS UP MONDAY NIGHT. TUE LOOKS WINDY AND WARM IN ADVANCE OF A STRONG SFC LOW OVER WRN DAKOTAS. FRONT WILL PROB NOT BE CLOSE ENOUGH FOR CONVECTIVE INITIATION...BUT CANNOT BE TOTALLY RULED OUT. MODELS SUGGEST A LOT OF LOW LVL MOISTURE MOVING N INTO THE AREA. BEST CHC FOR MORE SEVERE WEATHER COMES IN THE MIDWEEK AS A LARGE UPPER TROUGH APPROACHES FROM THE WEST. THE ENVIRONMENT SHOULD BECOME MORE STRONGLY SHEARED AND UNSTABLE NEAR THE FRONTAL ZONE...BUT TIMING THE FRONT IS NOT POSSIBLE AT THIS POINT. WENT WITH HPC IDEA THAT FRONT WOULD BE EAST OF US BY LATE THU. AFTER THE FRONT PASSES...COOLER AND DRIER WEATHER SHOULD PREVAIL THROUGH NEXT SUNDAY. GFS CONTINUES TO SHOW ANOTHER MCS OVER OUR SOUTHEAST THU NIGHT...SO THIS WILL HAVE TO BE MONITORED FOR LATER FCSTS. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 423 PM CDT SUN MAY 9 2004 NEZ011-012-016>018-030>032-042-101100- ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE- 423 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS MAY OCCUR THIS EVENING...AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY...BUT THE CHANCE FOR SEVERE WEATHER IS NOT AS HIGH AS IT IS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY. SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED AND SPOTTERS SHOULD RELAY ALL REPORTS THROUGH THE OVERNIGHT HOURS. SPOTTER ACTIVATION IS NOT AS LIKELY MONDAY. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053- 065>068-078-088>093-101100- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON- 423 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN HAZARDS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY. SOME STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY. SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY BEFORE MIDNIGHT. SPOTTERS MAY BE NEEDED AGAIN ON MONDAY. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
521 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 1 SW SCHUYLER 41.44N 97.07W
05/08/2004 COLFAX NE TRAINED SPOTTER
DESTROYED ONE CENTER PIVOT SYSTEM
&&
JBPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
545 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 SW LINDSAY 41.66N 97.75W
05/08/2004 1.50 INCH PLATTE NE PUBLIC
0608 PM HAIL 8 S STANTON 41.83N 97.22W
05/08/2004 1.00 INCH STANTON NE TRAINED SPOTTER
0630 PM HAIL 5 S LEIGH 41.63N 97.24W
05/08/2004 0.88 INCH COLFAX NE PUBLIC
0640 PM HAIL 6 SW BEEMER 41.87N 96.89W
05/08/2004 1.00 INCH CUMING NE PUBLIC
0655 PM HAIL STANTON 41.95N 97.22W
05/08/2004 0.75 INCH STANTON NE EMERGENCY MNGR
0700 PM TORNADO 6 S CLARKSON 41.64N 97.12W
05/08/2004 COLFAX NE TRAINED SPOTTER
0738 PM HAIL 2 N SCHUYLER 41.48N 97.06W
05/08/2004 1.00 INCH COLFAX NE LAW ENFORCEMENT
0738 PM HAIL 4 S ONAWA 41.97N 96.09W
05/08/2004 1.00 INCH MONONA IA PUBLIC
0740 PM TORNADO 1 SW SCHUYLER 41.44N 97.07W
05/08/2004 COLFAX NE TRAINED SPOTTER
DESTROYED ONE CENTER PIVOT SYSTEM
0750 PM TSTM WND GST 2 N FREMONT 41.47N 96.49W
05/08/2004 60 MPH DODGE NE LAW ENFORCEMENT
0755 PM HAIL SCHUYLER 41.45N 97.06W
05/08/2004 0.75 INCH COLFAX NE TRAINED SPOTTER
0800 PM HAIL SCHUYLER 41.45N 97.06W
05/08/2004 1.00 INCH COLFAX NE PUBLIC
0805 PM TSTM WND GST SCHUYLER 41.45N 97.06W
05/08/2004 80 MPH COLFAX NE EMERGENCY MNGR
TREES DOWN AND CENTER PIVOTS OVERTURNED
0805 PM HAIL SCHUYLER 41.45N 97.06W
05/08/2004 1.25 INCH COLFAX NE EMERGENCY MNGR
0830 PM TSTM WND GST FORT CALHOUN 41.46N 96.03W
05/08/2004 60 MPH WASHINGTON NE TRAINED SPOTTER
THUNDERSTORM WINDS DAMAGED TREES AND A POWER POLE IN
TOWN. A FEW WINDOWS WERE ALSO BROKEN DUE TO THE WINDS.
0832 PM HAIL LINWOOD 41.41N 96.93W
05/08/2004 0.75 INCH BUTLER NE TRAINED SPOTTER
0843 PM HAIL EARLING 41.78N 95.42W
05/08/2004 0.75 INCH SHELBY IA TRAINED SPOTTER
0845 PM HAIL IRWIN 41.79N 95.21W
05/08/2004 0.88 INCH SHELBY IA AMATEUR RADIO
0850 PM HAIL HARLAN 41.65N 95.33W
05/08/2004 0.75 INCH SHELBY IA CO-OP OBSERVER
0900 PM HAIL AVOCA 41.48N 95.34W
05/08/2004 1.00 INCH POTTAWATTAMIE IA AMATEUR RADIO
0908 PM FUNNEL CLOUD WALNUT 41.48N 95.22W
05/08/2004 POTTAWATTAMIE IA PUBLIC
1105 PM HAIL 3 E PENDER 42.11N 96.65W
05/08/2004 0.88 INCH THURSTON NE EMERGENCY MNGR
1109 PM HAIL 5 NW CROFTON 42.78N 97.57W
05/08/2004 1.00 INCH KNOX NE CO-OP OBSERVER
1150 PM HAIL GLENWOOD 41.05N 95.74W
05/08/2004 0.88 INCH MILLS IA LAW ENFORCEMENT
&&
JBThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395131.